NSW Health is warning of the potential dangers from a potent opioid (isotonitazene) detected in drugs in a yellow powder form on the NSW Central Coast. The powder may be related to recent deaths which are under investigation.
Medical Director of the NSW Poisons Information Centre, A/Prof Darren Roberts, said drugs containing a potent opioid such as isotonitazene can cause unexpected and severe overdose or death. Nitazenes can be as strong, or stronger than fentanyl and may be more likely to affect breathing than other opioids.
"It's important people recognise the signs of an opioid overdose early and know how to respond. Taking the appropriate action early can save a life," A/Prof Roberts said.
"Opioid overdose symptoms can include pin-point pupils, drowsiness, loss of consciousness, slow breathing/snoring or skin turning blue or grey."
If you witness someone experiencing any of these symptoms after using drugs, you should call Triple Zero (000) immediately or seek urgent medical attention. Naloxone should be given immediately if available.
Naloxone is an important life-saving medication that reverses the effects of opioids. It does not require a prescription and is free for anyone at risk of opioid overdose in NSW. It is available as a nasal spray or injection from some pharmacies and other health services. For more information on the take-home naloxone program visit:
Yourroom - Take Home Naloxone.
You won't get into trouble for seeking medical care. If you feel unwell, or if your friend feels unwell, do something about it.
For more information, see
public drug warnings published on the NSW Health website.
For information about the potential adverse effects of opioids or other drugs, please contact the NSW Poisons Information Centre on 13 11 26.
For support and information on drugs, alcohol and other substances, please contact: The Alcohol and Drug Information Service: 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information.
Data is sourced from a collaboration involving the NSW Police Force, NSW Ministry of Health, NSW Health Pathology's Forensic & Analytical Science Service and NSW Poisons Information Centre.